Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 57, NWS Binghamton, NY

May 23, 2011Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 23, 2011, 6:12 PM EDT for Luzerne County, Pennsylvania. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 6:12 PM EDT (22:12 UTC)
Expired
May 23, 2011, 7:15 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 122 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WUUS51 KBGM 232212
SVRBGM
PAC079-232315-
/O.NEW.KBGM.SV.W.0057.110523T2212Z-110523T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 715 PM EDT.

* AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM FAIRMOUNT SPRINGS TO 12 MILES SOUTHWEST OF
  FAIRMOUNT SPRINGS TO 13 MILES SOUTHWEST OF NESCOPECK...AND MOVING
  EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SWEET VALLEY BY 626 PM EDT...
  HUNTINGTON MILLS BY 628 PM EDT...
  ROCK GLEN...NESCOPECK...MUHLENBERG AND EAST BERWICK BY 630 PM
  EDT...
  BEACH HAVEN BY 632 PM EDT...
  DALLAS...FERN BROOK AND SHICKSHINNY BY 638 PM EDT...
  SHAVERTOWN AND POND HILL BY 640 PM EDT...

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4095 7622 4113 7624 4113 7629 4120 7633
      4135 7631 4136 7630 4133 7584 4114 7574
      4111 7577 4107 7577 4105 7577 4102 7574
      4100 7574 4090 7601 4090 7606
TIME...MOT...LOC 2213Z 266DEG 35KT 4129 7629 4114 7647
          4097 7641

$$

DJP
1 follow-up statement
664 
WWUS51 KBGM 232249
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
649 PM EDT MON MAY 23 2011

PAC079-232315-
/O.CON.KBGM.SV.W.0057.000000T0000Z-110523T2315Z/
LUZERNE PA-
649 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR LUZERNE COUNTY...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEHMAN TO KOONSVILLE TO FREELAND...MOVING
EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  NANTICOKE BY 655 PM EDT...
  SWOYERSVILLE...LUZERNE AND LARKSVILLE BY 700 PM EDT...
  WYOMING...WILKES-BARRE AND PLAINS BY 705 PM EDT...
  SHAVERTOWN BY 655 PM EDT...
  SUGAR NOTCH AND PLYMOUTH BY 700 PM EDT...

PLEASE REPORT HAIL...OR DAMAGING WINDS TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 4095 7622 4113 7624 4113 7629 4120 7633
      4135 7631 4136 7630 4133 7584 4114 7574
      4111 7577 4107 7577 4105 7577 4102 7574
      4100 7574 4090 7601 4090 7606
TIME...MOT...LOC 2249Z 267DEG 31KT 4133 7598 4120 7609
          4103 7588

$$

DJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:16 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 23, 3:16 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
316 PM EDT MON MAY 23 2011

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH THROUGH OUR AREA ON TUESDAY. SHOWERS
AND THUNDERSTORMS AHEAD OF THE FRONT WILL COME TO AN END BY
TUESDAY NIGHT. HIGH PRESSURE WILL BRING DRIER AIR TO THE REGION ON
WEDNESDAY. A WARM FRONT WILL MOVE IN WITH MORE SHOWERS AND
THUNDERSTORMS FOR THURSDAY AFTERNOON INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM FRONT WILL FINALLY MOVE EAST OF THE REGION TONIGHT AS LOW
LEVEL SWLY FLOW STRENGTHENS AHEAD OF APCHG UPPER TROF MOVING
ACROSS THE WESTERN GTLKS. MODEST DESTABILIZATION IS EXPECTED THIS
EVENING AS TONGUE OF LOW LVL MOISTURE ADVECTS INTO THE AREA. ONCE
THE CURRENT BAND/S OF SHOWERS AND ISOLD TSRA ASSOCIATED WITH AN
MCV MOVING ACROSS WRN NY...MOVE THROUGH DURG THE LATE AFTERNOON
HOURS WE MAY SEE ISOLD CONVECTIVE DEVELOPMENT...BUT ANYTHING
ORGANINZED WILL BE ASSOCIATED WITH UPSTREAM LINEAR CONVECTION
FORECAST TO DEVELOP OVER MICHIGAN IN THE NEXT FEW HOURS. MESOSCALE
REFLECTIVITY SIMULATIONS SUGGEST A SQUALL LINE MOVING THRU FAR WRN
NY AND ACROSS NW/NC PA. THIS FEATURE MAY CLIP OUR CNTRL SRN TIER
OR NEPA COUNTIES LATE...BUT CONFIDENCE IN THIS IS LOW AT THE MOMENT.

OVERNIGHT...THE SHORT WAVE OVER THE UPPER LAKES AND SFC COLD FRONT
WILL MOVE EAST/SOUTHEAST...ALLOWING FOR MORE POSSIBLE DEVELOPMENT OF
SHOWERS AND TSTMS TOWARD MORNING...MAINLY OVER THE NORTHERN/WESTERN
HALF OF CNTRL NY.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
NAM/GFS/CMC MODELS IN GOOD AGREEMENT REGARDING COLD FRONT MOVING
THROUGH NY AND NORTHERN PA...WITH MAINLY A MORNING FROPA THROUGH
NY...SLOWING TO A MID AFTERNOON 18Z-21Z OCCURRENCE IN NEPA.
SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED IN NY...WITH A BETTER
CHANCE OF THUNDERSTORMS ACROSS NEPA AS THERE WILL BE SVRL MORNING
HOURS TO DESTABILIZE IN THIS AREA. BELT OF STRONGER WESTERLIES
WILL ALSO PROVIDE SOME SHEAR IN THIS AREA...AND THERE IS SOME
PROBABILITY FOR STRONG TO MARGINAL SEVERE THUNDERSTORM DEVELOPMENT
SOUTH OF THE NYPENN BORDER DURING THE AFTERNOON.

GOING INTO TUESDAY NIGHT...THE MODELS ALL SLOW THE FRONT ACROSS
CNTRL AND SRN PA BY 00Z. WILL DIMINISH POPS BACK INTO THE CHC
CATEGORY THROUGH THE NIGHT...BUT NOT REMOVE RAIN CHANCES AS THERE IS
CONSIDERABLE UNCERTAINTY AS TO THE POTENTIAL DEVELOPMENT/MOVEMENT
OF A CONVECTIVE CLUSTER EJECTING FROM WRN PA INTO THE CNTRL AND EASTERN
SECTIONS OF THE STATE. THE GFS AND CMC-REGIONAL MODEL SUGGEST A MESOSCALE
COMPLEX DEVELOPING...WHILE THE NAM/ECMWF AND UKMET DO NOT...OR SHOW
A MUCH WEAKER REFLECTION SOUTH OF OUR AREA. THE GFS/CMC CONSENSUS
APPEARS TO SUFFER FROM CONVECTIVE FEEDBACK...THUS WE WILL NOT ENDORSE
THAT SOLUTION TOO MUCH AT THIS POINT. HIGH PRESSURE BUILDING IN FROM
ONTARIO FINALLY APPEARS TO PUSH THE FRONTAL BOUNDARY FAR ENOUGH SOUTH
TO INTRODUCE A MAINLY SUNNY DAY ON WEDNESDAY WITH DRIER CONDITIONS.
JUST TO REPEAT...YOU READ IT CORRECTLY...WE DID SAY SUNNY AND DRY...FOR
ONE DAY.

ON THURSDAY...THE STATIONARY FRONT TO OUR SOUTH WILL BE DRAWN BACK
NORTH AS AN ACTIVE WARM FRONT AS DEVELOPING LOW PRESSURE MOVES
EAST FROM THE CENTRAL PLAINS. THE FIRST HALF OF THE DAY MAY WORK
OUT TO BE MAINLY DRY...BUT AS LOW LEVEL JET INCREASES DURING THE
AFTERNOON AND IMPINGES MOISTURE INTO THE FRONTAL BOUNDARY...SHOWERS
AND THUNDERSTORMS WILL BECOME MORE LIKELY. LOCALLY HEAVY RAIN MAY
OCCUR WITH ANY STORMS AS ATMOSPHERIC PW LOOKS TO BECOME ANOMALOUSLY
MOIST AGAIN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FOLLOWED HPC WITH LTL CHG FOR THE MEDIUM RNG. PTRN WILL FEATURE
SWLY FLOW ALOFT WITH NUMEROUS EMBEDDED S/SV'S AND A MEANDERING
FNTL BNDRY ALONG WHICH WAVES OF LOW PRES WILL TRACK. COPIOUS MSTR
S OF THE FNTL BNDRY. EXACT PLACEMENT/TIMING OF THESE FNTS/FROPAS DIFFICULT
AT THIS TIME RANGE BUT PTRN WILL FAVOR PERIODIC EPISODES OF
CONVECTION...SOME STRONG TO SEVERE...ALONG WITH POTNL FOR +RA.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MARINE STRATUS DECK HAS REMAINED ENTRENCHED ACRS MUCH OF THE FCST
AREA...ALTHO SOME EROSION IS NOW WORKING NWD FROM S CNTRL PA. XPCT
THIS CLD DECK WO CONTINUE TO SLOWLY ERODE...BUT MVFR WILL PREVAIL
FOR MUCH OF THE AFTN AT MOST SITES. LINE OF SHRA/TSRA MOVG NEWD
FROM WRN PA TWDS THE WRN SXNS OF FCST AREA HAVE BEEN ERODING ALONG
THE SRN EDGE AS IT ENCOUNTERS THE STABLE BL. FOR THIS REASON DID
NOT INCLUDE SHRA AT BGM OR AVP...BEST CHCS AT ELM/ITH/SYR IN THE
18-22Z TIME FRAME. ANOTHER S/WV APRCHS THIS EVNG...BUT WITH
LIMITED INSTABIITY THE REDVLPMNT OF MORE CONVECTION IS
QUESTIONABLE. ACTIVITY ASSCD WETIH THIS SYSTEM MAY TEND TO WORK
SWD INTO PA WHERE BETTER INSTABILTY WILL BE IN PLACE...SO DID NOT
INCLUDE PCPN IN THE TAFS OTHER THAN THE AFTN SHRA ACRS WRN/NRN
SITES. AREAS OF MVFR CIGS STILL XPCTD HOWEVER ACRS THE FCST AREA OVRNGT.
BY 14Z TUE MRNG...XPCT VFR ACRS THE BGM FCST AREA AFTER FROPA. WINDS
THIS AFTN SRLY 10-20 KTS...BECMG SW TNGT 10-15 KTS...AND W TO NWLY
10-20 KTS ON TUE MRNG.

OUTLOOK...

TUE NGT...MVFR NE PA IN SCT SHRA...VFR CNTRL NY.

WED...MAINLY VFR.

WED NGT...MVFR DEVELOPING IN -SHRA.

THU THROUGH SAT...MVFR IN SHRA/TSRA....MAINLY OVER CNTRL NY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB/MLJ
Hazardous weather outlook, May 23, 3:41 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT MON MAY 23 2011

NYZ009-016>018-025-036-037-044>046-055>057-062-PAZ039-040-043-044-
047-048-072-241945-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
341 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015-022>024-PAZ038-241945-
YATES-STEUBEN-SCHUYLER-CHEMUNG-BRADFORD-
341 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS DEVELOPING OVER THE UPPER MIDWEST AND MICHIGAN THIS
AFTERNOON MAY MOVE INTO THE REGION LATER THIS EVENING. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS SHOULD THEY MOVE
INTO THE REGION. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.